Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 27, 2011, 4:59 PM CST for Harper County, Sumner County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2011, 4:59 PM CST (22:59 UTC)
- Expired
- Feb 27, 2011, 5:35 PM CST
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 1:12 PM CST | Severe Thunderstorm Watch | SPC | 9 hr |
| Feb 27, 2:46 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3470 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
552
WUUS53 KICT 272259
SVRICT
KSC077-191-272345-
/O.NEW.KICT.SV.W.0006.110227T2259Z-110227T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CST SUN FEB 27 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CST
* AT 458 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BLUFF CITY...OR 7 MILES EAST OF
ANTHONY...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...ARGONIA...CONWAY SPRINGS...OXFORD...BELLE PLAINE...
FREEPORT...DANVILLE...MILAN...PERTH...MAYFIELD...WELLINGTON AIRPORT
AND RIVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3714 9807 3746 9773 3747 9714 3719 9714
3700 9793
TIME...MOT...LOC 2259Z 231DEG 49KT 3714 9789
WIND...HAIL <50MPH 1.00IN
$$
LAWSON2 follow-up statements
768
WWUS53 KICT 272318
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CST SUN FEB 27 2011
KSC077-272329-
/O.CAN.KICT.SV.W.0006.000000T0000Z-110227T2345Z/
HARPER KS-
518 PM CST SUN FEB 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARPER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3721 9775 3739 9774 3746 9760 3747 9715
3734 9714
TIME...MOT...LOC 2319Z 231DEG 49KT 3731 9762
$$
KSC191-272345-
/O.CON.KICT.SV.W.0006.000000T0000Z-110227T2345Z/
SUMNER KS-
518 PM CST SUN FEB 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SUMNER COUNTY UNTIL 545 PM CST...
AT 515 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ARGONIA...OR 15 MILES WEST OF WELLINGTON...
MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
CONWAY SPRINGS...BELLE PLAINE...MAYFIELD...WELLINGTON AIRPORT AND
RIVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3721 9775 3739 9774 3746 9760 3747 9715
3734 9714
TIME...MOT...LOC 2319Z 231DEG 49KT 3731 9762
WIND...HAIL <50MPH 1.00IN
$$
MCGUIRE283
WWUS53 KICT 272335
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CST SUN FEB 27 2011
KSC191-272344-
/O.CAN.KICT.SV.W.0006.000000T0000Z-110227T2345Z/
SUMNER KS-
535 PM CST SUN FEB 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMNER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
REMEMBER...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHERN
AND SOUTHEAST KANSAS.
LAT...LON 3721 9775 3739 9774 3746 9760 3747 9715
3734 9714
TIME...MOT...LOC 2334Z 231DEG 49KT 3744 9742
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 3:09 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 27, 3:09 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 PM CST SUN FEB 27 2011 .DISCUSSION... THE PRIMARY CONCERN THROUGH THE NEXT SEVEN DAYS WILL BE THE ONGOING SEVERE WEATHER EVENT. AFTER THE INITIAL ROUND OF ELEVATED SEVERE THUNDERSTORMS WITH LARGE HAIL LIFTS INTO CENTRAL AND NORTHEAST KANSAS, ANOTHER ROUND OF DEEP MOIST CONVECTION BEGINNING TO DEVELOP OVER WESTERN AND NORTHERN OKLAHOMA WILL MOVE EAST/NORTHEAST IMPACTING SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LOCATIONS NORTH OF THE WARM FRONT THROUGH MID-EVENING WHILE A TORNADO WATCH REMAINS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF THE FRONT. A RAPID TRANSITION TO SNOW IS ANTICIPATED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AS A TRANSIENT AREA OF COUPLED FORCING SWEEPS ACROSS THE AREA ON THE BACKSIDE OF THE MID/UPPER TROUGH. DUE TO THE TRANSIENT NATURE OF THE MORE ORGANIZED FN CONVERGENCE, ONLY A DUSTING TO AROUND 1 INCH OF ACCUMULATION IS ANTICIPATED BEFORE STRONG LARGE-SCALE FORCING FOR SUBSIDENCE ARRIVES TOWARD MORNING BRINGING A RAPID DEMISE TO THE PRECIPITATION. MON-WED...RISING TEMPERATURES AND DRY WEATHER CONDITIONS ARE ON TAP FOR MON-TUE BEFORE A COLD FRONT ARRIVES ON WEDNESDAY. MAXIMUM TEMPERATURES ON TUE ARE EXPECTED TO CLIMB INTO THE MID 60S WITH MORE SEASONABLE HIGHS EXPECTED BY MID-WEEK. THURSDAY-SUNDAY...A FAIRLY LOW AMPLITUDE MID-UPPER FLOW REGIME IS PROGGED TO DEVELOP ACROSS THE CONUS ON THU WITH INDICATIONS OF FALLING HEIGHTS ACROSS THE SOUTHERN ROCKIES/SOUTHERN PLAINS STATES ON FRIDAY. MAINTAINED MID POPS FRI-EARLY SAT UNTIL THE CENTRAL PLAINS STATE COME UNDER THE INFLUENCE OF SHORTWAVE RIDGING LAT SAT-SUN LEADING TO DRY WEATHER AND RISING TEMPERATURES THROUGH THE END OF THE WEEKEND. MCGUIRE && .FIRE WEATHER... RECENT PRECIPITATION WILL RESULT IN MINIMAL FIRE WEATHER CONCERNS THROUGH THE UPCOMING WEEK. MCGUIRE && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING SOME. EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND POSSIBLY BY 06Z/MON IN KHUT AND KICT. THIS SNOW WILL BE SHORT LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS OVERNIGHT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 50 31 65 / 50 10 10 10 HUTCHINSON 25 50 30 64 / 50 10 10 10 NEWTON 25 49 30 63 / 50 10 10 10 ELDORADO 28 48 28 63 / 70 10 10 10 WINFIELD-KWLD 31 50 30 66 / 70 10 10 10 RUSSELL 22 51 29 61 / 50 10 10 10 GREAT BEND 22 52 29 63 / 50 10 10 10 SALINA 23 47 29 60 / 50 10 10 10 MCPHERSON 24 49 30 62 / 50 10 10 10 COFFEYVILLE 35 48 28 64 / 80 10 10 10 CHANUTE 32 46 28 61 / 80 10 10 10 IOLA 31 46 28 61 / 80 10 10 10 PARSONS-KPPF 34 47 28 63 / 80 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 27, 3:46 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CST SUN FEB 27 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS DEVELOPING ALONG A DRY LINE ACROSS WESTERN OKLAHOMA WILL MOVE NORTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FEW SUPERCELL THUNDERSTORMS MAY DEVELOP ALONG A WARM FRONT LOCATED NEAR THE OKLAHOMA STATE LINE. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND EVEN A FEW TORNADOES BEFORE THE ACTIVITY DIMINISHES AFTER 9 PM. A STRONG COLD FRONT WILL ALLOW RAIN TO TRANSITION TO SNOW ACROSS CENTRAL KANSAS TONIGHT AS COLDER AIR SPREADS SOUTH. SOME LIGHT SNOW ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Feb 27, 1:49 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL VIOLA 37.48N 97.64W
02/27/2011 E0.75 INCH SEDGWICK KS PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL AND HEAVY RAIN FOR 10
MINUTES.
0144 PM HAIL EAST WICHITA 37.68N 97.26W
02/27/2011 E0.88 INCH SEDGWICK KS EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATES PENNY TO NICKEL HAIL AT
KELLOGG AND 143RD.
&&
VJPLocal storm report, Feb 27, 1:51 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL WEST WICHITA 37.69N 97.46W
02/27/2011 M0.75 INCH SEDGWICK KS TRAINED SPOTTER
SPOTTER MEASURES PENNY HAIL AT 13TH AND TYLER.
&&
VJPLocal storm report, Feb 27, 2:02 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 2 NE EAST WICHITA 37.71N 97.23W
02/27/2011 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
AT 114TH AND WATERMAN.
&&
BDKLocal storm report, Feb 27, 2:04 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL W EL DORADO 37.82N 96.86W
02/27/2011 E0.50 INCH BUTLER KS LAW ENFORCEMENT
&&
VJPLocal storm report, Feb 27, 2:46 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG EAST WICHITA 37.68N 97.26W
02/27/2011 SEDGWICK KS EMERGENCY MNGR
ON EAST DOUGLAS IN WICHITA...POWER LINES BLOWN DOWN.
&&
BDKSpecial weather statement, Feb 27, 4:30 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 430 PM CST SUN FEB 27 2011 KSZ082-091-272300- HARPER-KINGMAN- 430 PM CST SUN FEB 27 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES... AT 428 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ZENDA...OR 19 MILES NORTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 9:11 PM CST | Dense Fog Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 18 hr |
| Feb 27, 1:11 PM CST | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 39 min |
| Feb 27, 1:36 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion, Sedgwick | 54 min |
| Feb 27, 2:07 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 53 min |
| Feb 27, 4:38 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 26 min |
| Feb 27, 4:49 PM CST | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 41 min |
| Feb 27, 5:25 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 47 min |
| Feb 27, 5:58 PM CST | Tornado Warning | ICT | Cowley | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.